Jump to content

Giving medications when there’s a mild allergic reaction

Nurses   (527 Views | 4 Replies)

3,371 Profile Views; 129 Posts

I have been instructed to give medications, in several situations, that a patient was having a mild reaction to. Every time the doctor will order Benadryl to be given with the Med (mostly antibiotics) and there is only itching and/or a mild rash. Is this common? Some doctors will immediately discontinue a med and then others will knowingly order a med that someone’s allergic to and just give Benadryl. It makes me pretty uncomfortable and seems like it shouldn’t be allowed

Share this post


Link to post
Share on other sites

1 Follower; 1,319 Posts; 12,481 Profile Views

Allergy to PCN is the most bogus element of any medical history...the 10% cross sensitivity to 3rd gen cephalosporins is as credible as big foot sightings during elk season....what you are describing is on the order of superstition...Unless the patient describes a life threatening event for which they were admitted to the hospital for at least a day....it's bogus and the physician is just being a witch doctor with his benadryl.....but take heart...the benadryl won't hurt the patient and the antibiotic certainly won't....

Share this post


Link to post
Share on other sites

129 Posts; 3,371 Profile Views

Well, the patient I most recently had did have a slight pink discoloration to chest and neck and itching there. This was with Zosyn. He also had that reaction to vanc when given earlier. 

Share this post


Link to post
Share on other sites

Jedrnurse has 25 years experience as a BSN, RN and specializes in school nurse.

1,582 Posts; 14,484 Profile Views

6 hours ago, offlabel said:

Allergy to PCN is the most bogus element of any medical history...the 10% cross sensitivity to 3rd gen cephalosporins is as credible as big foot sightings during elk season....what you are describing is on the order of superstition...Unless the patient describes a life threatening event for which they were admitted to the hospital for at least a day....it's bogus and the physician is just being a witch doctor with his benadryl.....but take heart...the benadryl won't hurt the patient and the antibiotic certainly won't....

Severity of allergic reactions can worsen with subsequent exposures. I'm not sure I'd take the "antibiotic certainly won't" as gospel truth...

Share this post


Link to post
Share on other sites

Blue_Moon has 18 years experience as a BSN, RN.

1 Article; 478 Posts; 5,271 Profile Views

7 hours ago, Jedrnurse said:

Severity of allergic reactions can worsen with subsequent exposures. I'm not sure I'd take the "antibiotic certainly won't" as gospel truth...

Agree! When the rash from the antibiotic starts causing lips and face to swell then yes the antibiotic can hurt the patient. I've seen it happen. 

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.